Issue
Europhys. Lett.
Volume 73, Number 5, March 2006
Page(s) 684 - 690
Section General
DOI http://dx.doi.org/10.1209/epl/i2005-10447-9
Published online 18 January 2006
Europhys. Lett., 73 (5), pp. 684-690 (2006)
DOI: 10.1209/epl/i2005-10447-9

Wormlike chain statistics with twist and fixed ends

A. J. Spakowitz

Department of Chemical Engineering, Stanford University - Stanford, CA, USA


received 17 October 2005; accepted in final form 5 January 2006
published online 18 January 2006

Abstract
We present the exact solution for the end-to-end statistics of a wormlike chain including twist stiffness and fixed-end orientations. Our results are expressed in Fourier-Laplace space as infinite continued fractions, which are concisely stated and easily employed in a wide range of problems involving semiflexible polymers that oppose twist deformation. We then apply our results to the J-factor or ring-closure probability of DNA. As our results are exact (i.e. non-perturbative), we find a measurable difference between the J-factor calculated from our results and approximate, perturbative theory; the error in the approximate theory stems in part from the absence of non-trivial topoisomers that are accounted for in our exact treatment.

PACS
05.20.-y - Classical statistical mechanics.
36.20.Ey - Conformation (statistics and dynamics).
87.15.-v - Biomolecules: structure and physical properties.

© EDP Sciences 2006